Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 47, NWS Las Vegas, NV

September 11, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 1998, 2:07 PM PDT for Clark County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1998, 2:07 PM PDT (21:07 UTC)
Expired
Sep 11, 1998, 8:00 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 112105
FFWLAS
NVC003-120300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM PDT FRI SEP 11 1998

*  FLASH FLOOD WARNING FOR
   CENTRAL AND EASTERN CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 800 PM PDT

*  SOME LOCATIONS AFFECTED
   AREAS IN AND AROUND METRO LAS VEGAS...LAKE MEAD...AND
   MESQUITE-OVERTON-MOAPA

*  AT 205 PM PDT RADAR CONTINUED TO INDICATE INTENSE RAINFALL FROM
   SEVERE THUNDERSTORMS OVER THE LAS VEGAS VALLEY...AND INTO
   ADJACENT PARTS OF EASTERN CLARK COUNTY.  NUMEROUS REPORTS OF
   FLASH FLOODING HAVE BEEN RECEIVED...ESPECIALLY OVER CENTRAL AND
   EASTERN PARTS OF THE LAS VEGAS VALLEY...AND INTO ADJACENT PARTS
   OF LAKE MEAD.

   THE FLASH FLOOD THREAT SHOULD GRADUALLY DIMINISH FOR MOST AREAS
   BY 400 OR 500 PM. HOWEVER MAJOR WASHES SUCH AS THE LAS VEGAS
   WASH WILL CONTINUE TO HAVE DANGEROUS HIGH FLOW PROBABLY
   UNTIL EARLY TO MID EVENING.

   MOTORISTS AND PEDESTRIANS ARE URGED TO REMAIN AWAY FROM FLOODED
   AREAS AND TO AVOID TRAVEL THIS AFTERNOON.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:55 PM PDT, 12 minutes earlier.

Area forecast discussion, Sep 11, 1:55 PM PDT, 12 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM PDT FRI SEP 11 1998

SYNOPSIS...AN AREA OF LOW PRESSURE OVER WESTERN NEVADA WILL SLOWLY
MOVE SOUTHWARD INTO SOUTH CENTRAL CALIFORNIA TONIGHT. THE UPPER LOW
WILL WEAKEN AND LIFT NORTHEAST INTO NORTHERN UTAH SATURDAY. A MOIST
AND UNSTABLE AIRMASS WILL ENCOMPASS PARTS OF THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT TONIGHT FOR A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY.

DISCUSSION...VERY ACTIVE THIS AFTERNOON WITH NUMEROUS SEVERE AND
FLASH FLOODING REPORTS IN LAS VEGAS AREA. WATER VAPOR IMAGERY
INDICATING UPPER LOW SOUTH OF RENO WITH VERY DISTINCT DRY AREA
ROTATING AROUND INTO SOUTHERN NEVADA AND NORTHWEST ARIZONA. WILL
CONTINUE WITH SEVERE THUNDERSTORM WATCH UNTIL 6 PM AND FLASH FLOOD
WATCH UNTIL 9 PM. IN ADDITION TO COUNTIES ALREADY WILL ADD CLARK
COUNTY. DIDNT HAVE MUCH CHANCE TO LOOK AT NEW MODEL DATA BUT BASED
ON SATELLITE TRENDS WILL CONTINUE WORDING OF PREVIOUS FORECAST.
LAS +000. KOSIER

In the hours before

Special weather statement, Sep 11, 8:55 AM PDT, 5 hours 12 minutes before
AZZ001-NVZ013>015-120500-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH...RESENT FOR CARSON NHP...
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT (850 AM MST) FRI SEP 11 1998

...FLASH FLOOD WATCH FROM 9 AM UNTIL 9 PM PDT/MST FOR NORTHERN
MOHAVE COUNTY IN ARIZONA...AND NORTHERN AND CENTRAL NYE...ESMERALDA
AND LINCOLN COUNTIES IN NEVADA.

SOME LOCATIONS IN THE FLASH FLOOD WATCH
INCLUDE...CALIENTE...PIOCHE...TONOPAH...GOLDFIELD...AND BEATTY IN
NEVADA AND COLORADO CITY AND LITTLEFIELD IN ARIZONA.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING OVER NORTHWEST
ARIZONA AND CENTRAL NEVADA AND WILL CONTINUE THROUGH THE AFTERNOON
AND ARE EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY MID AFTERNOON.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND
TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD
CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR
URBANIZED AREAS.  AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW
DAYS WILL BE ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE
SATURATED.

A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING
IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO
NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING
WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD
SWEEP YOU OR YOUR VEHICLE AWAY.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:23 AM PDTSevere Thunderstorm WarningVEFClark62 min
Sep 11, 11:43 AM PDTSevere Thunderstorm WarningVEFClark62 min
Sep 11, 12:04 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 11, 12:08 PM PDTFlash Flood WarningVEFClark2 hr
Sep 11, 12:28 PM PDTTornado WarningVEFClark47 min
Sep 11, 1:06 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 11, 1:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Sep 11, 2:30 PM PDTSevere Thunderstorm WarningVEFClark105 min
Sep 11, 4:04 PM PDTFlash Flood WarningVEFLincoln116 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.